Colorado, 2013

Flash Flooding in Colorado, September 12 to 13, 2013

September 12 to 13, 2013 · NWS GLD · 2 events in 2 counties and zones

A slow-moving upper low pressure area stalled over Colorado, while ample low-level moisture moved in on southeast winds. The result was a period of very heavy rainfall from repeat episodes of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A slow-moving upper low pressure area stalled over Colorado, while ample low-level moisture moved in on southeast winds. The result was a period of very heavy rainfall from repeat episodes of thunderstorms. By Friday morning, September 13th, a large area of 2-6 inches of rain with locally higher amounts to 9 inches, was observed from Limon to Burlington Colorado, east along the I-70 corridor to Goodland, Oakley and Quinter in Kansas. Numerous reports of flooded or washed out roads were received from law enforcement and county officials.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 12, 2:36 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 12, 2:36 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT THU SEP 12 2013

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 251 AM MDT THU SEP 12 2013

LATEST SATELLITE PLACES AN UPPER LEVEL TROUGH OVER EASTERN NEVADA
WITH A PLUME OF TROPICAL MOISTURE EAST OF THE TROUGH MOVING OVER THE
HIGH PLAINS.  SATURATED CONDITIONS WITH VERY LOW TO NO STATIC
STABILITY HAVE BEEN IN PLACE OVER THE TRI-STATE AREA THROUGH THE
DAY.  AS A RESULT VERY LITTLE LIFT IS NEEDED TO SPARK OFF RAIN
DEVELOPMENT WHICH HAS MADE FOR A CHALLENGING FORECAST AS FAR AS
TIMING/PLACEMENT OF THE BEST CHANCES FOR RAINFALL.
THE CURRENT BAND OF RAINFALL WILL DISSIPATE AS THE MORE FAVORABLE
LIFT/MID LEVEL...THETA-E LAPSE RATES...AND 700MB DEFORMATION BEGIN
TO SHIFT WEST.

TONIGHT ANOTHER BAND OF LIFT WILL ROTATE OVER THE AREA FROM THE
UPPER LEVEL TROUGH TO THE WEST.  WHILE THE ENTIRE AREA MAY RECEIVE
RAINFALL...THE BEST AREA WILL BE OVER THE WEST WHERE THE LOWEST MID
LEVEL THETA-E LAPSE RATES AND A DEFORMATION ZONE AT 700MB WILL
CREATE THE MOST FAVORABLE ENVIRONMENT FOR RAINFALL.  IN ADDITION THE
NOSE OF THE LOW LEVEL JET WILL REMAIN OVER THE FAR WEST AIDING IN
RAINFALL PRODUCTION THROUGH THE NIGHT.

AS WITH LAST NIGHT FOG WILL DEVELOP OVER THE SOUTHWEST PART OF THE
AREA AS THE MAJORITY OF THE PRECIP. MOVES EASTWARD.  VISIBILITY
REDUCTIONS WILL BE SIMILAR TO THIS MORNING...WITH SOME AREAS
DROPPING TO LESS THAN A MILE.

FRIDAY PRECIP. CHANCES WILL MOVE EAST TO THE CENTRAL PART OF THE
AREA.  AM SOMEWHAT UNCERTAIN HOW HIGH TO GO WITH PRECIP.
CHANCES...ESPECIALLY AS THE BETTER LIFT/INSTABILITY WILL BE
CO-LOCATED WITH A LOWER THETA-E AIRMASS AT 850MB ASSOCIATED WITH THE
HIGH PRESSURE BUILDING IN FROM THE NORTHEAST.  THE BEST
INSTABILITY/LIFT WILL REMAIN FAIRLY STATIONARY THROUGH THE DAY.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 300 PM MDT THU SEP 12 2013

A SHORT WAVE TROUGH ROTATING AROUND THE UPPER LOW OVER THE
INTERMOUNTAIN WEST WILL LIFT ACROSS THE CENTRAL ROCKIES AND INTO
THE NORTHERN PLAINS BY SATURDAY AS THE UPPER RIDGE OVER THE PLAINS
FLATTENS AND THE UPPER FLOW BECOMES MORE ZONAL ACROSS THE UNITED
STATES BY MID WEEK.

SCATTERED SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE
THROUGH MONDAY AS MOISTURE CONTINUES TO MOVE INTO REGION IN
ADVANCE OF THE UPPER TROUGH THAT FINALLY MOVES EAST OF THE REGION
DURING THE DAY ON TUESDAY.

CONDITIONS WILL BECOME DRYER AND WARMER THROUGH THE MIDDLE OF NEXT
WEEK WITH NEAR SURFACE FLOW TURNING SOUTHWEST AND WEAK RIDGING
OVER THE CENTRAL PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1119 AM MDT THU SEP 12 2013

MVFR TO IFR CONDITIONS FORECAST FOR THE 18Z TAFS. A VERY MOIST
ENVIRONMENT WILL REMAIN OVER THE AREA THROUGH FRIDAY. DUE TO THE
UNSTABLE NATURE OF THE ENVIRONMENT VERY LITTLE LIFT IS NEEDED TO
GENERATE RAINFALL. AS A RESULT THIS WILL CAUSE UNCERTAINTIES
REGARDING TIMING OF THE RAINFALL AND ANY VIS/CEILING RESTRICTIONS
ASSOCIATED WITH THE RAINFALL OR LACK THEREOF. IN GENERAL KGLD WILL
HAVE THE BETTER CHANCE FOR STORMS FOR THE TAF AS WELL AS IFR
CONDITIONS. KMCK WILL BE NORTH OF THE BETTER RAINFALL AREA UNTIL
MID DAY FRIDAY WHEN THE STORM ACTIVITY SHIFTS NORTHWARD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...FS
LONG TERM...LOCKHART
AVIATION...JTL
Hazardous weather outlook, Sep 12, 11:28 AM MST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1228 PM MDT THU SEP 12 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1228 PM MDT THU SEP 12 2013 /128 PM CDT THU SEP 12 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT ACROSS
THE TRI STATE AREA. NO SEVERE WEATHER IS EXPECTED BUT LOCALLY
HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER ANY RAINFALL
REPORTS ARE APPRECIATED.

JTL

In the hours before

Local storm report, Sep 12, 2:45 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLOOD            1 ESE GOODLAND          39.34N 101.69W
09/12/2013                   SHERMAN            KS   911 CALL CENTER

            WATER OVER COUNTY ROAD 21 BETWEEN CR 64 AND CR 65.
            UNKNOWN DEPTH.

&&

BRB
Local storm report, Sep 12, 3:15 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLOOD            9 S BURLINGTON          39.17N 102.28W
09/12/2013                   KIT CARSON         CO   LAW ENFORCEMENT

            WATER FLOWING ACROSS COUNTY ROAD K AT HIGHWAY 385. NO
            ESTIMATE OF DEPTH BUT IT WAS DESCRIBED AS MINOR.

&&

BRB

The radar

The Goodland radar (KGLD), 40 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cheyenne

When
September 12, 4:00 PM MST to September 13, 9:00 PM MST
Where
Cheyenne County, 23.85 mi N of Arapahoe to 24.07 mi N of Arapahoe
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.192, -102.111

Flash flooding occurred after extremely heavy rainfall of 6-9 inches fell in the Sandy Creek drainage, and was seen flowing over Road 57 just south of Road M in extreme eastern Kit Carson County. The water from overnight heavy rainfall could be heard roaring over the road as of 2 pm MDT Friday afternoon.

Flash Flood, Kit Carson

When
September 12, 5:06 PM MST to 11:00 PM MST
Where
Kit Carson County, 14.88 mi SE of Bethune to 14.98 mi SE of Bethune
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.073, -102.280

Six to eight inches of water was reported flowing over Highway 385 at County Road C. A semi truck almost lost control driving through the flooded section of road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472570, 472558.